Michigan, 2007

Damaging Winds in Michigan, June 18 to 19, 2007

June 18 to 19, 2007 · NWS GRR · 2 events in 2 counties and zones

Damaging wind gusts brought down several trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Damaging wind gusts brought down several trees and power lines.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 18, 2:40 PM EST, 8 hours 28 minutes earlier.

Area forecast discussion, Jun 18, 2:40 PM EST, 8 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
340 PM EDT MON JUN 18 2007

LATEST UPDATE...ALL BUT AVIATION...

.SYNOPSIS... (340 PM EDT MON JUN 18 2007)
LOW PRESSURE MOVING NORTH ALONG A COLD FRONT WILL BRING SHOWERS AND
THUNDERSTORMS TONIGHT. THE COLD FRONT WILL COME THROUGH LATE TONIGHT
AND SOME RAIN WILL LINGER ACROSS AREAS FROM LANSING TO JACKSON
THROUGH TUESDAY MORNING. HIGH PRESSURE WILL THEN BUILD IN AND BRING
FAIR AND COOLER WEATHER FOR TUESDAY AND WEDNESDAY.

&&

.SHORT TERM... (340 PM EDT MON JUN 18 2007)
PRIMARY FORECAST ISSUE IS TIMING THE PRECIP THROUGH WITH THE COLD
FRONT TONIGHT AND TUESDAY MORNING. FOR TONIGHT...SCATTERED
THUNDERSTORMS WILL BE MOVING IN LATE THIS AFTERNOON WITH THE MORE
WIDESPREAD RAIN ARRIVING LATER THIS EVENING AS COLD FRONT
APPROACHES. WILL HAVE LIKELY POPS FOR MOST OF THE CWA WITH
CATEGORICAL ACROSS THE NORTHWEST AND AN AREA OF HIGH CHANCE ACROSS
THE FAR SE. CURRENT LAPS AND MODEL SOUNDINGS SUGGEST THERE IS SOME
WET MICROBURST POTENTIAL WITH A MID LEVEL DRY WEDGE AND DRY
ADIABATIC SUB CLOUD LAYER. LARGE HAIL THREAT WILL BE LESSENED BY
FREEZING LEVELS UP AROUND 14 KFT. MODELS SHOW DEEP LAYER SHEAR OF
ABOUT 40 KTS WHEN THE LINE OF CONVECTION COMES THROUGH OVERNIGHT AND
SOME WIND DAMAGE CANNOT BE RULED OUT BUT WIDESPREAD SEVERE WINDS NOT
LIKELY.

ON TUESDAY...WILL KEEP LIKELY POPS ACROSS THE FAR SE CWA WITH CHANCE
POPS FOR ALL BUT THE FAR NW AS THE FRONT PROGRESSES EAST. WILL END
POPS AROUND 18Z. COULD BE SOME THIN WRAPAROUND STRATUS ACROSS THE
NORTH OR AT LEAST ENOUGH MOISTURE TO ENHANCE DIURNAL CU THERE WHICH
COULD KEEP MAX TEMPS FROM REACHING GUIDANCE VALUES ACROSS THE
NORTHERN CWA BUT MOST AREAS WILL SEE AFTERNOON MAXES REACH THE UPPER
70S.

FOR TUESDAY NIGHT AND WEDNESDAY...HIGH PRESSURE AND DRY SOUNDINGS
SHOULD LEAD TO FAIR WEATHER WITH SOME CLOUDS ON THE INCREASE BY
WEDNESDAY AFTERNOON AS SHORTWAVE TROUGH APPROACHES IN FAST NW FLOW.
WILL HOLD OFF PRECIP MENTION UNTIL WEDNESDAY NIGHT WHEN THE DEEPER
MOISTURE AND LIFT ARRIVES WITH THIS SYSTEM.

&&

.LONG TERM... (340 PM EDT MON JUN 18 2007)
THE MODELS ARE IN GOOD AGREEMENT EARLY IN THE EXTENDED PERIOD
INDICATING NORTHWEST FLOW ALOFT.  THIS WILL LEAD TO DRY WEATHER WITH
NEAR NORMAL TEMPS FOR THURSDAY AND THURSDAY NIGHT.  THE MODELS
CONTINUE TO SHOW A COMPACT SHORT WAVE RIPPLING THROUGH THE FLOW LATE
IN THE DAY ON FRIDAY.  WILL MAINTAIN POPS...BUT WILL PUSH THEM BACK
TO FRIDAY AFTERNOON AND OVERNIGHT.  HEIGHTS BEGIN TO RISE ON
SATURDAY AS WILL THE TEMPERATURES INTO EARLY NEXT WEEK AS AN UPPER
RIDGE WILL DRIFT OVER THE AREA BY MONDAY.

&&

.AVIATION...(120 PM EDT MON JUN 18 2007)
COLD FRONT STILL EXPECTED TO CROSS THE AREA BETWEEN 06-12Z TONIGHT.
VFR CONDITIONS EXPECTED PRIOR TO IT/S ARRIVAL.  INSTABILITY NOT TOO
IMPRESSIVE AS THE FRONT APPROACHES WITH LI/S NEAR -1C.  THEREFORE
BELIEVE PERIOD OF THUNDERSTORM RISK WILL BE SHORT...AN HOUR OR TWO.
ABUNDANT LOW LEVEL MOISTURE LINGERS NEAR THE FRONT SO EXPECT SOME
MVFR OR IFR CONDITIONS NEAR THE FROPA.  CLOUDS WILL SCOUR OUT
QUICKLY BEHIND THE FRONT LEADING TO VFR SUNSHINE BY LATE TUESDAY
MORNING.

&&

.MARINE... (340 PM EDT MON JUN 18 2007)
SMALL CRAFT ADVISORY IN EFFECT OVERNIGHT AS WINDS KICK UP WAVES TO
THE 3 TO 5 FOOT RANGE. A THREAT OF RIP CURRENTS EXPECTED TO DEVELOP
AND CONTINUE INTO WEDNESDAY MORNING AS THE WINDS SHIFT
WEST...ONSHORE.

&&

.HYDROLOGY... (340 PM EDT MON JUN 18 2007)
BASIN AVERAGE QPF OF CLOSE TO HALF AN INCH TONIGHT MAY PRODUCE SOME
MINOR RISES ON TUESDAY AND WEDNESDAY. THE RISES SHOULD NOT CAUSE ANY
PROBLEMS GIVEN CURRENT FLOWS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...SMALL CRAFT ADVISORY IN EFFECT FROM 16Z TODAY THROUGH 00Z WED
FROM GRAND HAVEN TO MANISTEE. SMALL CRAFT ADVISORY IN EFFECT FROM
22Z TODAY THROUGH 00Z WED FROM GRAND HAVEN TO ST. JOSEPH.

&&

SHORT TERM: OSTUNO
LONG TERM: JK
AVIATION: JK
MARINE: OSTUNO
HYDROLOGY: OSTUNO
Hazardous weather outlook, Jun 18, 5:07 AM EST, 18 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
607 AM EDT MON JUN 18 2007

MIZ037>040-043>046-050>052-056>059-064>067-071>074-191015-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
607 AM EDT MON JUN 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS COULD DEVELOP THIS AFTERNOON.  THEN TONIGHT
MOST LOCATIONS WILL SHOWERS AND THUNDERSTORMS AS A COLD FRONT
TRACKS THROUGH THE REGION. SOME OF THE THUNDERSTORMS TONIGHT COULD
BE STRONG WITH WIND GUSTS TO 40 MPH...OCCASIONAL CLOUD TO GROUND
LIGHTNING AND LOCALLY HEAVY RAINFALL. A FEW LOCATIONS COULD SEE IN
EXCESS OF AN INCH OF RAIN....WITH SOME POOR DRAINAGE FLOODING POSSIBLE.
THE MAIN STORM MOTION WILL BE NORTHEAST AT 30 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SHOWERS AND THUNDERSTORMS ARE FORECASTED TO END TUESDAY MORNING.

WE WILL NEED TO MONITOR A POTENTIAL ROUND OF THUNDERSTORMS WITH
HEAVY RAINFALL FOR FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-191015-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
607 AM EDT MON JUN 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG COULD LEAD TO HAZARDOUS WEATHER CONDITIONS AROUND
BIG RAPIDS EARLY THIS MORNING.

SMALL CRAFT ADVISORIES HAVE BEEN POSTED FOR THE NEARSHORE WATERS
BEGINNING EITHER THIS AFTERNOON OR EVENING. THEY WILL CONTINUE
THROUGH TONIGHT.  AN INCREASED RISK FOR RIP CURRENTS EXISTS.

THUNDERSTORMS COULD ACCOMPANY THE PASSAGE OF A COLD
FRONT OVERNIGHT. ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING
CLOUD TO WATER LIGHTNING AND GUSTY WINDS IN EXCESS OF 30 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SOME THUNDERSTORMS COULD PERSIST EARLY TUESDAY. SMALL CRAFT
ADVISORIES WILL REMAIN IN EFFECT INTO TUESDAY EVENING.
ADDITIONAL THUNDERSTORMS ARE POSSIBLE FOR FRIDAY OR FRIDAY NIGHT.

AN INCREASED RISK FOR RIP CURRENTS EXISTS INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 18, 11:04 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1204 AM EDT TUE JUN 19 2007

MIZ037-038-043-044-050-190500-
LAKE-MASON-MUSKEGON-NEWAYGO-OCEANA-
1204 AM EDT TUE JUN 19 2007

...SPECIAL WEATHER STATEMENT...

AT 1159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES EAST OF
FREESOIL TO 35 MILES WEST OF MONTAGUE...MOVING NORTHEAST AT 35 MPH.

WINDS GREATER THAN 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...
HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH INCLUDE...HART...WHITEHALL...
MONTAGUE...HESPERIA...FREMONT...LUTHER AND BALDWIN.

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4419 8626 4321 8712 4327 8605 4417 8557

NJJ

The radar

The Grand Rapids radar (KGRR), 138 km away, was scanning. The volume nearest the first event began at 04:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mason

When
June 18, 11:08 PM EST
Where
Mason County, Fountain
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
44.050, -86.180

Several trees were blown down in Fountain.

Thunderstorm Wind, Clinton

When
June 19, 4:10 AM EST
Where
Clinton County, 0.51 mi E of St Johns
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
43.000, -84.560

A dozen trees and several power lines were blown down in St. John's.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40505, 40506.